Legal high calls worry toxicologist

By Hamish McNeilly

Poisons centre notes sharp rise in synthetic cannabis problems.

Most of the recent calls to the poisons centre have related to the legal product K2. Photo / Brett Phibbs
Most of the recent calls to the poisons centre have related to the legal product K2. Photo / Brett Phibbs

A toxicologist is concerned about legal high products after a spike in calls from people suffering the effects of synthetic cannabis use.

Last month the Dunedin-based National Poisons Centre dealt with 13 synthetic cannabis-related calls, the most since a ban came into force a year ago; and the third highest on record.

Toxicologist Dr Leo Schep said "these calls relate to more severe adverse effects" than those recorded a year ago.

Recorded effects include vomiting, agitation, drowsiness, psychosis, hallucinations, headache, seizures and tremors.

Most calls concerned the legal product K2, and came from the South Island - particularly Dunedin and Christchurch - Wellington and the Bay of Plenty.

In August last year the Government introduced temporary class drug notices that have forced 28 substances and more than 50 synthetic cannabis products off the market.

The notices resulted in a dramatic drop in calls to the centre, from a high of 16 in July to one in October last year.

Concerned parents needed to talk to children about the product and explain to them the dangers, Dr Schep said.

"We know very little, and what we do know concerns us. We do know that people can take months to get over it, and the symptoms are not pleasant."

Dr Schep said he believed synthetic cannabis manufacturers had no idea of the toxicology of their products, "and they don't care".

"I believe they just find the next one on the list that has a quite high potency and sell it, they simply are not aware at all of the detrimental effects, which seem worse than a year ago.

"People who sell this do not care ... they only want to make money and do not know what it does. We know a little bit, and what we know concerns us."

Dr Schep, in a letter to the New Zealand Medical Journal, said over the past two months there had been a "dramatic rise" in calls, with emergency departments also recording more patients who were aggressive and violent.

"Little is known of the chronic effects; however, there is an emerging concern with patients suffering adverse withdrawal effects following cessation of long-term use."

He wanted to examine the statistics for each district health board, "because I am trying to get a handle on what is happening in this country".

This month the Ministry of Health said it was awaiting test results on K2 which had been submitted to ESR by the police.

- NZ Herald

© Copyright 2014, APN New Zealand Limited

Assembled by: (static) on production bpcf03 at 26 Oct 2014 04:40:20 Processing Time: 427ms